Alert archive / South Carolina / Tornado Warnings in 1998

Tornado Warning 14, NWS Greenville-Spartanburg, SC

April 3, 1998Greenwood County, South Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at Apr 3, 1998, 9:18 PM EST for Greenwood County, South Carolina. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 1998, 9:18 PM EST (02:18 UTC)
Expired
Apr 3, 1998, 10:00 PM EST
In force
42 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Greenwood County, SC

What was reported inside it

TimeReportWhereRemark
Apr 3, 9:30 PM ESTHail 0.75Greenwood, SC
Apr 3, 9:30 PM ESTThunderstorm Wind 50Greenwood, SC
Apr 3, 9:30 PM ESTHail 0.75Greenwood, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 4:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1998-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1998-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2522 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
151 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
676 m²/s²
Significant tornado parameter
0.0
Supercell composite
34.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WFUS1 KGSP 040219 RRA
TORGSP
SCC047-040300-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
918 PM EST FRI APR 3 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1000 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...EXTREME SOUTHERN GREENWOOD COUNTY
 
AT 917 PM RADAR SHOWED A TORNADO LIKELY OCCURRING ABOUT 20 MILES
SOUTHWEST OF THE CITY OF GREENWOOD MOVING EAST ABOUT 40 MPH. THE STORM
WILL SKIRT ALONG THE EXTREME SOUTHERN PART OF GREENWOOD COUNTY...ALONG
THE BORDER WITH MCCORMICK COUNTY. EVEN IF THE TORNADO JUST MISSES TO THE
SOUTH...LARGE HAIL WILL BE LIKELY IN EXTREME SOUTHERN GREENWOOD COUNTY.
 
TORNADOES WHICH OCCUR AFTER DARK ARE ESPECIALLY DANGEROUS. GET TO A
PLACE OF SAFETY NOW STAY AWAY FROM DOORS AND WINDOWS...BUT GET OUT
OF MOBILE HOMES AND CARS. IF DAMAGE OCCURS NEAR YOU...DO NOT ATTEMPT
TO WALK AROUND IN THE DARK. THERE MAY BE DOWNED POWER LINES.
 
JONES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Apr 3, 8:58 PM EST, 20 minutes earlier.

Area forecast discussion, Apr 3, 8:58 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
858 PM EST FRI APR 3 1998

CAE: RAISE MINIMUMS INTO 50S. MAY BE ABLE TO TRIM POPS.
RAH: MAY BE ABLE TO TRIM POPS IN MOUNTAINS/FOOTHILLS.
FFC: RAISE MINIMUMS INTO 50S. MAY BE ABLE TO DROP POPS BASED ON
     PROGRESS AT ISSUANCE.

BACK EDGE OF CONVECTION ENTERING METRO ATL AREA NOW. WILL NOT REACH
EAST END OF TOR WATCH BOX BY 03Z. MID LEVEL COOL POOL YET TO REACH
AREA AND 00Z ANALYSES SHOW UPPER WIND ENERGY JUST MOVING INTO AREA.
WILL NEED TO MONITOR CLOSELY IN ORDER TO TIME END OF PRECIP. WEDGE
STILL HOLDING FIRM ALONG FOOTHILLS...BUT ELEVATED CONVECTION
DROPPING LARGE HAIL IN UPSTATE. TMB APPEARS TO BE FORMING ALONG
CAE-CLT-GSO LINE AND MAY SERVE AS FOCUS FOR CONVECTION LATER
TONIGHT. COOLEST AIR BEHIND A SECONDARY TROUGH IN MS VALLEY. DEW
POINTS REMAIN ABOVE 50 BACK TO CENTRAL AL...AND WINDS/CLOUDS WILL
HELP KEEP TEMPERATURES UP. FORECAST LOW TEMPERATURES MAY NOT BE
REALIZED AS REAL COLD ADVECTION WILL NOT REACH AREA TIL SAT.

JAT

In the hours before

Local storm report, Apr 3, 7:14 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
714 PM EST FRI APR 03 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

710 PM     SENECA                    SC   .50 INCH HAIL
04/03/98   OCONEE                         REPORTED BY PD

JONES
Local storm report, Apr 3, 8:39 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
839 PM EST FRI APR 03 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

837 PM     NORTH OF ANDERSON         SC   .75 INCH HAIL
04/03/98   ANDERSON                       REPORTED BY EOC AT I-85/
                                          HWY 81
JONES
Local storm report, Apr 3, 8:39 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
839 PM EST FRI APR 03 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

837 PM     NORTH OF ANDERSON         SC   .75 INCH HAIL
04/03/98   ANDERSON                       REPORTED BY EOC AT I-85/
                                          HWY 81
JONES
Local storm report, Apr 3, 8:52 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
852 PM EST FRI APR 3 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

845 PM     WILLIAMSTON               SC   1.75 INCH HAIL
04/03/98   ANDERSON                       FROM AMATEUR RADIO SPOTTER

844 PM     BLACKSBURG                SC   1.00 INCH HAIL
04/03/98   CHEROKEE                       FROM AMATEUR RADIO
                                          SPOTTER

RN
Local storm report, Apr 3, 8:56 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
856 PM EST FRI APR 3 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

850 PM     WARE PLACE                SC   1.00 INCH HAIL
04/03/98   GREENVILLE                     FROM AMATEUR RADIO SPOTTER

850 PM     BELTON                    SC   1.00 INCH HAIL
04/03/98   ANDERSON                       FROM AMATEUR RADIO SPOTTER

RBN
Local storm report, Apr 3, 8:56 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
856 PM EST FRI APR 3 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

850 PM     WARE PLACE                SC   1.00 INCH HAIL
04/03/98   GREENVILLE                     FROM AMATEUR RADIO SPOTTER

850 PM     BELTON                    SC   1.00 INCH HAIL
04/03/98   ANDERSON                       FROM AMATEUR RADIO SPOTTER

RBN

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:30 PM ESTSevere Thunderstorm WarningGSPPickens45 min
Apr 3, 7:58 PM ESTSevere Thunderstorm WarningGSPGreenville32 min
Apr 3, 8:02 PM ESTSevere Thunderstorm WarningGSPSpartanburg43 min
Apr 3, 8:25 PM ESTSevere Thunderstorm WarningGSPCherokee50 min
Apr 3, 8:30 PM ESTSevere Thunderstorm WarningGSPAnderson45 min
Apr 3, 8:45 PM ESTSevere Thunderstorm WarningGSPGreenville45 min
Apr 3, 9:00 PM ESTSevere Thunderstorm WarningGSPYork30 min
Apr 3, 9:08 PM ESTSevere Thunderstorm WarningGSPLaurens37 min
Apr 3, 9:51 PM ESTSevere Thunderstorm WarningGSPYork54 min

Nearby

Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.